by Vivien Devenyi
Anti-obesity medications, most commonly known as diet pills are considered to be a miraculous invention. Judging by its name, people expect to see changes in their bodies right away. Unfortunately, just like every other medication, these drugs have side-effects as well. Are the benefits worth taking the risk of damaging your health? Are these drugs really that wonderful?
It is arguable that diet pills are the ultimate remedy for weight loss that would require no effort or commitment. They actually came into existence around 1920, but those who tried them had to experience painful side-effects such as palpitations, abnormal rise in body temperature and excessive sweating. The ingredient allegedly causing such reactions was withdrawn by the 1930s. Not to mention that it had little to no effect. Greater restrictions were made in the 70s when the first deaths were reported to have been caused by such medications. Today, such pills are carefully inspected, and sometimes even illegal in different countries.
Why are weight loss drugs considered to be “miracle-workers”? They do not actually burn calories for your body, nor will you lose 5 kilograms after the first week of taking it. However, here are its basic functions that are helpful to make the process of weight-loss faster. This medication actually lowers your appetite, so you won’t have as many cravings. Most people actually just eat of boredom and because of knowing that they have available snacks. Secondly, it increases your metabolism, which basically means that the food you eat becomes energy (that you can use throughout the day and so can your cells), instead of fat. Third, it absorbs some nutrients that might be causing the building up of fat.
Regrettably, no such medication comes without a risk. Without going into too many details on the active ingredients of the drugs, it is important to know some of the basic side effects. Even in the very first years of use in the 30s, people were warned of hormones that were not yet medically approved and which could be found in the medication. Without any doubt, the reaction differs according to one’s body. Generally, symptoms of when the diet pills are going wrong are liver damage, heart problems leading to seizures and heart attacks, not to mention strokes and death, as well as addiction to drugs. Less serious reactions include upset stomach, nervousness, dizziness, and irritability. None of this sounds like making one’s life better.
In conclusion, healthy diet and daily exercise are the only real “secrets” to weight-loss. If, in fact, one turns to diet pills, it could be only of short-term duration and benefit. Most important of all, weight loss is a long and difficult process. A personal motivational quote that I like to remind myself of is: “It takes 4 weeks for you to notice your body changing, 8 weeks for your friends and family, and 12 for the rest of the world”. Of course, the dose of exercise is not to be done if the goal is just losing weight: it has important effects on your heart, your energy, and even your social life!